Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 69, NWS Salt Lake City, UT

August 3, 2023Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2023, 2:55 PM MDT for Garfield County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2023, 2:55 PM MDT (20:55 UTC)
Expired
Aug 3, 2023, 3:30 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garfield County, UT

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:08 AM MDT, 12 hours 47 minutes earlier.

Area forecast discussion, Aug 3, 2:08 AM MDT, 12 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
208 AM MDT Thu Aug 3 2023

.SYNOPSIS...One more day of monsoonal moisture will shift to a
drier, more stable pattern Friday into next week across the
region.

&&

.SHORT TERM (Through 12Z Saturday)...A shorter than average
discussion this morning as operations will likely have to shift to
monitoring the potential for flooding after 08Z.

Morning upper air and satellite analysis indicates a shortwave
trough lifting northeast across central Utah. Radar trends over
the last hour show an expanding area of showers with embedded
thunderstorms over northern Utah. A fast moving area of showers
continues to cross central Utah...though given surface
stabilization, seeing only occasional wind gusts to around 35 mph
or so with this band of showers.

Current mesoanalysis indicates SBCAPE values between 500-1000 J/kg
remain across portions of northern Utah, roughly from Dugway to
Logan. Highly anomalous atmospheric moisture remains in place, as
evidenced by the surface dewpoint remaining in the 60s at the SLC
ASOS through the overnight hours. The 00Z SLC sounding continued
to indicate 1"+ precipitable water values, with the mesoanalysis
showing a broad area of 1.00-1.30" precipitable water values
across northern Utah.

Looking at CAMS this morning, the HRRR continues to the trend of a
marked struggle to initialize convection properly. The most
consistent model with the current trends looks to be the NAMNest.
Expect widespread showers and embedded thunderstorms with the
potential for warm rain processes to bring heavy rain to the
Wasatch Front (mainly SLC and north), the Tooele Valley and the
Cache Valley as well as the adjacent Wasatch Mountains through
Thursday morning. A Flood Watch remains in effect for these areas
and this tracks well with the current HREF. WPC's excessive
rainfall outlook (ERO) continues to show much of this same area in
a slight risk today.

By Thursday afternoon, the shortwave trough will be lifting out of
northeastern Utah. Convection will still be capable of heavy
rainfall, but with gradual drying from south to north, expect the
threat to be less after about 21Z.

.LONG TERM (After 12Z Saturday)...High pressure positioned to the
south will stretch from the eastern Pacific into the southern
plains. Southwest Wyoming and Utah will be north of that and in
southwest to zonal flow. Models bring several shortwaves through,
one on Saturday across northern Utah. Moisture will be lowering,
with precipitable water values in this portion of the state peaking
around 0.8". This will be enough for isolated to scattered afternoon
showers and thunderstorms, primarily in the northern mountains.
Further south, the shortwave won't have as much of an influence and
moisture will be much lower, so dry conditions are forecast.

The ridge to the south will retrograde, which will bring slightly
cooler conditions for southwest Wyoming and northern Utah with
northwest flow Sunday. Isolated to scattered showers and
thunderstorms are expected in the northern mountains. Southern Utah
will be warmer with dry conditions.

As the ridge tracks east, ridging will build into Utah Monday and
Tuesday. This will bring mostly dry conditions throughout southwest
Wyoming and Utah. Several disturbances that track across southern
Utah around the ridge will bring stronger winds, which could result
in conditions near Red Flag Warning criteria Tuesday and Wednesday.

&&

.AVIATION...KSLC...VFR conditions will prevail with scattered
showers through much of the morning. Winds will prevail from the
southeast through the morning, but showers could bring changes in
direction. Afternoon showers and thunderstorms are expected from
around 19-00Z. Any shower or thunderstorm will be capable of heavy
rain, which could lower visibility or ceiling into MVFR range. Winds
will be influenced by showers and thunderstorms for the afternoon,
but a transition to northwest flow is likely by 21Z. Showers and
thunderstorms will become more isolated into the evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers across southwest
Wyoming and northern Utah are likely through the morning. Isolated
to scattered showers and thunderstorms are expected around 19Z
throughout. Heavy rain and gusty, erratic outflow winds are
expected. VFR conditions will prevail, but conditions could lower
near precipitation. Dry conditions are expected in southern Utah by
around 00Z, with showers through around 06Z throughout southwest
Wyoming and northern Utah.

&&

.FIRE WEATHER...The last day of the monsoon surge will bring
the threat of wetting rains primarily to northern Utah as a
drier airmass builds into southern Utah. By Friday, expect
much drier conditions across northern Utah. While a weak system may
bring a few showers and thunderstorms to the Utah/Idaho border
region Saturday, by and large the region will be dry with near
normal temperatures through at least midweek next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this afternoon for UTZ103>105-107-108-
     110>112.

WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 3, 12:52 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Thu Aug 3 2023

UTZ103-110-031915-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
1252 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northern Weber...
southwestern Cache and east central Box Elder Counties through 115 PM
MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Perry, or near Brigham City, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brigham City, Perry, Wellsville, Willard, Mantua, Corinne, South
Willard and Mantua Reservoir.

This includes Interstate 15 between mile markers 355 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 11218 4155 11222 4161 11197 4151 11191
      4139 11191
TIME...MOT...LOC 1852Z 253DEG 8KT 4146 11211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 3, 2:28 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
228 PM MDT Thu Aug 3 2023

UTZ104-105-032045-
Salt Lake Valley UT-Northern Wasatch Front UT-
228 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northwestern Salt
Lake and central Davis Counties through 245 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, or 8 miles southwest of Hill Air Force Base, moving
southeast at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Layton, Farmington, Kaysville, Syracuse, Great Salt Lake South of the
Causeway, West Point and Antelope Island State Park.

This storm will be capable of producing strong gusty winds and half
inch hail on the Great Salt Lake. This will lead to a sudden
increase in waves and very choppy waters which will result in
hazardous boating conditions. Boaters are urged to seek safe harbor
if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 11227 4114 11212 4098 11191 4085 11212
TIME...MOT...LOC 2027Z 319DEG 11KT 4106 11213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<40 MPH

ND
Special weather statement, Aug 3, 2:45 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Thu Aug 3 2023

UTZ108-110-032100-
Wasatch Back UT-Wasatch Mountains I-80 North UT-
245 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of south central
Weber...northeastern Davis and west central Morgan Counties through
300 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Uintah, or 7 miles northwest of Morgan, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morgan, Mountain Green, Portersville, Croydon, Stoddard, Peterson and
Richville.

This includes Interstate 84 between mile markers 90 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 11190 4123 11176 4106 11150 4093 11171
TIME...MOT...LOC 2045Z 319DEG 15KT 4112 11180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:45 AM MDTAreal Flood AdvisorySLCBox Elder, Weber6 hr
Aug 3, 12:52 PM MDTSpecial Weather StatementSLCWeber23 min
Aug 3, 1:22 PM MDTAreal Flood AdvisorySLCBox Elder, Weber64 min
Aug 3, 1:43 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 3, 2:28 PM MDTSpecial Weather StatementSLCDavis17 min
Aug 3, 2:45 PM MDTSpecial Weather StatementSLCMorgan15 min
Aug 3, 3:20 PM MDTSpecial Weather StatementSLC25 min
Aug 3, 3:40 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 3, 3:58 PM MDTSpecial Weather StatementSLC47 min
Aug 3, 4:09 PM MDTSpecial Weather StatementSLC36 min
Aug 3, 4:22 PM MDTSpecial Weather StatementSLCBox Elder38 min
Aug 3, 4:43 PM MDTSpecial Weather StatementSLCBox Elder32 min
Aug 3, 4:51 PM MDTSpecial Weather StatementSLCCarbon24 min
Aug 3, 5:18 PM MDTSpecial Weather StatementSLCBox Elder42 min
Aug 3, 5:32 PM MDTSevere Thunderstorm WarningSLCBox Elder43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.